Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The Schottky problem on pants


Author: R. C. Penner
Journal: Proc. Amer. Math. Soc. 104 (1988), 253-256
MSC: Primary 30C20; Secondary 30F20, 32G15, 57N05
DOI: https://doi.org/10.1090/S0002-9939-1988-0958077-5
MathSciNet review: 958077
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this note, we consider the classical problem of Schottky of characterizing the set of period matrices which arise from all possible conformal structures on a fixed topological surface. Restricting to a planar surface with Euler characteristic $ - 1$, we find that a real symmetric $ 3$-by-$ 3$ matrix arises as a period matrix if and only if the matrix has vanishing row sums, and the diagonal entries are positive and satisfy all three possible strict triangle inequalities. The technique of proof involves extremal and harmonic lengths of curve classes.


References [Enhancements On Off] (What's this?)

  • [A1] L. V. Ahlfors, Complex analysis, McGraw-Hill, 1953. MR 510197 (80c:30001)
  • [A2] -, Conformal invariants, McGraw-Hill, 1973.
  • [AdC] E. Arbarello and C. de Concini, On a set of equations characterizing Riemann matrices, Ann. of Math. (2) 120 (1984), 119-140. MR 750718 (86a:14025)
  • [FLP] A. Fathi, F. Laudenbach, V. Poenaru, et al., Travaux de Thurston sur les surfaces, Astérisque 30 (1979), 66-67.
  • [LO] H. J. Landau and R. Osserman, On analytic mappings of Riemann surfaces, J. Analyse Math. 7 (1959), 249-279. MR 0122980 (23:A311)
  • [Mu] M. Mulase, Cohomological structure in soliton equations and Jacobian varieties, J. Differential Geom. 19 (1984), 403-430. MR 755232 (86f:14016)
  • [LV] O. Lehto and K. I. Virtanen, Quasiconformal mappings in the plane, Springer-Verlag, 1973. MR 0344463 (49:9202)
  • [Sa] M. Sato and Y. Sato, Soliton equations as dynamical systems on infinite dimensional Grassmann manifolds, preprint. MR 730247 (86m:58072)
  • [Sh] T. Shiota, Characterization of Jacobian varieties in terms of soliton equations, Harvard Univ., preprint. MR 818357 (87j:14047)
  • [SW] G. Segal and G. Wilson, Loop groups and equations of KdV type, Publ. Inst. Hautes Études Sci. 61 (1985), 5-65. MR 783348 (87b:58039)
  • [Th] W. P. Thurston, The geometry and topology of three-manifolds, Princeton Univ. Lecture Notes, 1979.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30C20, 30F20, 32G15, 57N05

Retrieve articles in all journals with MSC: 30C20, 30F20, 32G15, 57N05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1988-0958077-5
Article copyright: © Copyright 1988 American Mathematical Society

American Mathematical Society